January 14, 2008,
A.T. asks from Schertz, TX on January 12, 2008
My 6Yr Old Refuses to Eat.
I am concerned with the eating habits of my 6yr old son. He has been on medication for ADHD for almost a year now, and he still shows no interest in eating while he is on his medicine. He takes a time release form of the medication so that he only has to take it once in the morning and it lasts all day. I always feed him in the morning before I give him his medicine,but after that he refuses to eat until about 8pm. He only weighs 39 pounds. His doctor does not seem concerned. One of the main problems we have is that he gets up in the middle of the night and raids the kitchen while we are sleeping. I would like to know if anybody has some experience with this problem. I would really like to see him have a more normal eating pattern. Thanks in advance for the help.
E.H. answers from Dallas on January 14, 2008
I have two children that are on medication for ADHD and loss of appetite is definitely a worrisome side effect. The older one seems to have outgrown it now that he's a teenager, but it is still difficult to get the girl to eat and she is very slim (her sister that is 2 years younger outweighs her and she is not overweight by any stretch of the imagination). We too were concerned and the pediatrician blew us off so we took her to a pediatric psychiatrist for medication management and with some adjustments have seen improvement.
I have a friend who's son takes medication in two doses. He has an 8-hour dose that he takes to get through the school day, then he comes home and eats dinner as that one wears off, then he has a very low dose short acting one that he takes to do homework, etc., for the rest of the evening.
There are many different types and combinations of treatments. If your doctor is not addressing your concerns, find a new one for a second opinion! If you are seeing a regular pediatrician, switch to a pediatric psychiatrist. They have much more experience and greater expertise with these types of drugs.
1 mom found this helpful
C.S. answers from Dallas on January 14, 2008
I have the same situation with my 5 year old. She never was a very good eater, even before medication and I thought that her attention to eating actually improved with the medication slightly. Her eating habits remain poor and I can see her appitite increase when the medicine wears off. They give her a complete physical every time I take her in and I too watch her weight. She has gained a couple of pounds in the six months of medication, but she remains slim. I am convinced her future would be bleak without medication. Folks who have not been around one of these children cannot possibly understand how vital it can be for development and sanity. It is too complicated a path to take for your chid to do it friviously. If it were me, and I certainly don't have all the answers, I would make sure I had some very nutricious snacks for that midnight raid and keep asking and looking for solutions. That seems to me the very heart of parenting, doesn't it? One big thing I think helps is exercise and her gymnastics class. She is slim, but she is strong and co-ordinated.
My best to you,
1 mom found this helpful
P.M. answers from Austin on January 14, 2008
Hi A., I have an older son who was recommended to get tested for ADD. We didn't want to go further because we knew there would be a good chance that we'd be made to medicate him. Instead, we put him on a diet free of preservatives BHA, BHT, TBHQ, no artificial color or flavors and no high salicylate foods. If your son was medicated for having difficulty with focus and completing tasks, it would be worth looking into the Feingold diet (feingold.org). We're to the point now where he can have some foods with salicylates so long as we space out the time in between.
Don't just remove him from medication however. You can go for a second opinion from another pediatrician. If the medications are a big concern, interview pediatricians and ask how they feel about them and if they suggest other methods to help with the ADHD.
A.H. answers from Dallas on January 14, 2008
I, myself, have taken meds for ADHD and they suppress your appetite ALOT. Most carry this warning, Ritalin and Adderall ( I have taken both- and both the time release type)
My 7 yr old doesn't weigh more -maybe 2-4lbs, than your 6 yr old, and he isn't on any meds just has a high metabolism (I think he took mine LOL)
I am sure your doctor is monitoring it. COuld you give your child his meds earlier so he would eat dinner? I assume what he is on is working well, but they have new drugs that don't suppress your appetite as much.
M.H. answers from San Antonio on January 12, 2008
Have you thought about calling another doctor for a 2nd opinion? Seems strange that the doctor isn't concerned that he would go that long without eating. I hope you find a solution soon--that must be frustrating for you and your husband!!!
T.K. answers from Houston on January 14, 2008
Perhaps it is time to wean him off the medication. Feed him good whole natural foods with no food coloring or perservatives. Try smoothies. You can make them tasty and full of the protein needed for the brain development. start with a frozen bannana, ice, fruit juice (no added sugar or food coloring) or milk or a combination of both. Add any other frozen fruit (make sure they do no include any added sugar. Add a 1/2 scoop protein powder (again no added sugar). You can add a raw egg for more protein. If the drink tastes good to you it will to him. If it is not sweet enough try a little stevia (it doesn't take much and will not mess with his blood sugar) I have four kids...two in college and two in high school. They still drink smoothies anytime of the day.... or night.
J.S. answers from Dallas on January 13, 2008
Have you talked with your parents and your husband's parents about your and your husband's eating habits when you were your son's age? (Or any siblings either of you have)
This may be part of the problem, in addition to the medication your son is on. Also, how tall is your son? If he is a little shorter than other boys his age, his weight may very well still be "appropriate", even though he seems (to you, anyway) terribly "skinny" (my son is 2 1/2, and still only weighs about 28 lbs, and took him "forever" to get to this weight!)
I agree with the other mom on this in either case...You should ask your dr (or pharmacist who is filling the Rx) if a decrease in appetite is a side effect of the drug, and if there is an alternative option for you to try. If you don't feel like the Dr is concerned enough about your son's overall well-being, it's time to find another dr.